Iowa, 2004

Damaging Wind in Iowa, May 9, 2004

May 9, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 8:25 PM CST, 25 minutes earlier.

Area forecast discussion, May 9, 8:25 PM CST, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT SUN MAY 9 2004

.DISCUSSION...

HECTIC TO SAY THE LEAST. SVR WX ONGOING SO MAKE SHORT. FRONTAL BNDRY
AND PREFRONTAL TROUGH CONVERGENCE SET OFF EXPLOSIVE MAIN EVENT EARLY
EVNG...PRECEDED BY SLOW MOVING SUPERCELL IN CLAY/UNION COUNTIES.
AIRMASS REMAINS FAVORABLE FOR STORMS ACRS SE AHEAD OF FRONTAL
BNDRY...BUT NOT QUITE AS GOOD AS EARLIER SOURCE. LLJ STARTING TO
CRANK UP ON NLG/FBY PROFILERS AS WELL...AHEAD OF WAVE SLIDING ACRS
WRN NEBRASKA. WL SEE INCREASE AGAIN TO N INTO SERN SD IN THE POST
MIDNIGHT HOURS...BEFORE STARTING TO WANE AGAIN LATE. TO N...WL KEEP
DRY...AND SECONDARY CD PUSH LT TONIGHT MOVING TO NRN CWA...WNDS
EXPECTED TO DROP OFF AFTER CLEARING OF CONVECTION.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 9, 10:40 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SUN MAY 09 2004

SMALL TYPO IN THE FIRST PARAGRAPH

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE
AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE
SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF
INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS
VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE
MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA
COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70
MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF
SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK
AREA

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 9, 6:23 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SUN MAY 9 2004

MNZ071-072-097-SDZ056-061>069-100040-
BON HOMME-CHARLES MIX-DOUGLAS-HUTCHINSON-LINCOLN-LINCOLN MN-LYON MN-
MCCOOK-MINNEHAHA-MOODY-PIPESTONE MN-TURNER-YANKTON-
723 PM CDT SUN MAY 9 2004

...SEVERE THUNDERSTORM NUMBER 171 HAS BEEN CANCELLED FOR
PORTIONS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...

WITH THE FRONTAL ZONE SHIFTING SOUTH OF THE AREA...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BON HOMME...CHARLES MIX...
DOUGLAS...HUTCHINSON...LINCOLN SOUTH DAKOTA...LINCOLN MINNESOTA...
LYON MN...MCCOOK...MINNEHAHA...MOODY...PIPESTONE...TURNER...
AND YANKTON COUNTIES.  THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM
FOR CLAY AND UNION COUNTIES.  THE REMAINDER OF SOUTHWEST
MINNESOTA COUNTIES OF MURRAY...COTTONWOOD...ROCK...NOBLES...AND
JACKSON WILL BE REPLACED BY A NEW WATCH SHORTLY.

CHAPMAN
Local storm report, May 9, 6:25 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  1.00 INCH        UNION              SD   BROADCAST MEDIA

&&

CPJ
Local storm report, May 9, 6:26 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  1.00 INCH        CLAY               SD   PUBLIC

0646 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  0.75 INCH        UNION              SD   BROADCAST MEDIA

0658 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  0.75 INCH        UNION              SD   BROADCAST MEDIA

0710 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

0724 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  1.00 INCH        UNION              SD   BROADCAST MEDIA

&&

CPJ
Local storm report, May 9, 6:49 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

&&

CPJ
Local storm report, May 9, 6:54 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             2 N ELK POINT           42.71N 96.68W
05/09/2004  1.50 INCH        UNION              SD   LAW ENFORCEMENT

&&

CPJ
Special weather statement, May 9, 8:28 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT SUN MAY 9 2004

IAZ002-003-012>014-020-021-MNZ081-090-100400-
CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-JACKSON MN-OBRIEN IA-
OSCEOLA IA-PLYMOUTH IA-SIOUX IA-
928 PM CDT SUN MAY 9 2004

...NUMEROUS DUST DEVILS BEING REPORTED...

A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE MOVING EAST ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING.  WITH DRY
DIRT IN THE AREA...THE INFLOW CIRCULATION INTO THESE STORMS ARE
PRODUCING NUMEROUS DUST DEVILS...WELL IN ADVANCE OF THE
THUNDERSTORMS. THESE DUST DEVILS APPEAR TO LOOK MUCH LIKE A
TORNADO...BUT THEY ARE NON-ROTATING INFLOW WINDS AND NOT LIKELY TO
PRODUCE STRUCTURAL DAMAGE.  THE THUNDERSTORMS ARE MOVING EAST AT 15
TO 20 MPH...AND THE POSSIBILITY OF DUST DEVILS...IN ADVANCE OF THE
STORMS...WILL CONTINUE THROUGH 11 PM THIS EVENING.

HOWEVER...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THIS
AREA THROUGH MIDNIGHT.

HARMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, O'Brien

When
May 9, 8:50 PM CST
Where
O'Brien County, Sanborn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.183, -95.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402741.